Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jan 4, 1998, 7:45 AM CST for Pontotoc County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jan 4, 1998, 7:45 AM CST (13:45 UTC)
- Expired
- Jan 4, 1998, 10:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pontotoc County, OK
The radar
The Norman radar (KTLX), 93 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 379 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 041344
FFWOKC
OKC123-041630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
745 AM CST SUN JAN 04 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1030 AM CST FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
PONTOTOC
INCLUDING THE FOLLOWING LOCATIONS
ADA...BYNG...ROFF...STONEWALL AND VANOSS
AT 745 AM CST RADAR INDICATED SHOWERS AND THUNDERSTORMS CONTAINING HEAVY
RAINFALL ACROSS PONTOTOC COUNTY. MESONET OBSERVATIONS INDICATE OVER 2.7
INCHES OF RAIN HAS FALLEN NEAR ADA AND ALSO NORTHWEST OF VANOSS THIS
MORNING. RADAR ESTIMATES THAT SOME AREAS HAVE RECEIVED OVER 3 INCHES OF
RAIN. THE PONTOTOC COUNTY SHERIFF RECEIVED A REPORT OF A COUNTY BRIDGE
NORTH OF ADA FLOODED. RAINFALL WILL CONTINUE THROUGH AT LEAST 830 AM
WHICH MAY CAUSE MORE FLOODING PROBLEMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
LAT...LON 3456 9649 3455 9681 3487 9691 3489 9643
...SPEG.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:15 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 4, 3:15 AM CST, 4 hours 30 minutes before
FPUS3 KOKC 040925 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 AM CST SUN JAN 4 1998 THE ICE STORM WARNING WILL CONTINUE THIS MORNING FOR THE NORTHWEST AND THE FREEZING RAIN ADVISORY FOR THE WEST CENTRAL AND NORTH CENTRAL. SATELLITE INDICATES THE MID-LEVEL WAVES WESTERN UPWARD MOTION EDGE MOVING THROUGH SOUTHWEST OK AND THE EASTERN TX PANHANDLE THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY COME TO AN END ACROSS CENTRAL SECTIONS THIS MORNING BUT CONTINUE SOUTH CENTRAL AND SOUTHEAST ZONES INTO THE AFTERNOON. TEMPERATURES IN THE NORTHWEST AND NORTH CENTRAL WILL REMAIN NEARLY STEADY TODAY, ALLOWING FOR MORE ICE ACCUMULATION, ESPECIALLY IN NORTHWEST OK. HOWEVER, THE INTENSITY OF THE RAIN IS ALREADY ON THE DOWNWARD TREND IN THE NORTHWEST. THE COLD FRONT RUNS NORTHWEST, SOUTHEAST ACROSS THE STATE AND IS MAKING SLOW PROGRESS IN LIGHT OF BOUNDARY LAYER FLOW NEARLY PARALLEL TO THE FRONT. WITH SOUTHWEST FLOW CONTINUING THROUGH MONDAY, THE FRONT WILL PROBABLY STALL ACROSS SOUTHEAST OK SETTING THE STAGE FOR SOME HEAVIER RAINFALL WITH THE SECOND MID-LEVEL WAVE ON MONDAY. FCSTID = 9 OKC 42 41 48 33 / 100 40 40 30 HBR 42 39 49 34 / 40 20 20 30 SPS 58 41 53 38 / 20 20 40 40 GAG 32 30 45 28 / 80 20 20 20 PNC 34 34 46 30 / 100 20 30 30 DUA 67 53 62 41 / 100 80 60 40 .OKC... OK...ICE STORM WARNING FOR THIS MORNING FOR ZONES OKZ004>006... OKZ009>010. FREEZING RAIN ADVISORY FOR THIS MORNING FOR ZONES OKZ007>008... OKZ011>018...OKZ021. TX...NONE.
In the hours before
Special weather statement, Jan 4, 4:45 AM CST, 3 hours before
OKZ004>018-021-041700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 AM CST SUN JAN 4 1998 ...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA... ...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST CENTRAL OKLAHOMA... THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA THROUGH MID MORNING. THIS INCLUDES ALFALFA... ELLIS... HARPER... WOODS AND WOODWARD COUNTIES. THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO PERRY. THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE. TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY. ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM WARNING AREA OF NORTHWEST OKLAHOMA. THESE CONDITIONS WILL CREATE HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES. ICE ACCUMULATION ON TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS MORNING. LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO SLICK CONDITIONS ON ROADWAYS... BRIDGES AND OVERPASSES. IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT. SPEG
Special weather statement, Jan 4, 4:45 AM CST, 3 hours before
OKZ004>018-021-041700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 AM CST SUN JAN 4 1998 ...ICE STORM WARNING CONTINUES FOR NORTHWEST OKLAHOMA... ...FREEZING RAIN ADVISORY CONTINUES FOR NORTH CENTRAL AND WEST CENTRAL OKLAHOMA... THE ICE STORM WARNING REMAINS IN EFFECT FOR NORTHWEST OKLAHOMA THROUGH MID MORNING. THIS INCLUDES ALFALFA... ELLIS... HARPER... WOODS AND WOODWARD COUNTIES. THE FREEZING RAIN ADVISORY CONTINUES FOR NORTHERN AND WESTERN OKLAHOMA NORTH OF A LINE FROM ERICK TO WEATHERFORD TO KINGFISHER TO PERRY. THIS INCLUDES PONCA CITY... ENID... WATONGA AND CHEYENNE. TEMPERATURES REMAIN NEAR OR BELOW FREEZING IN NORTHERN AND WESTERN OKLAHOMA AFTER THE STRONG COLD FRONT MOVED THROUGH YESTERDAY. ALTHOUGH NOT AS WIDESPREAD AS OVERNIGHT... SCATTERED AREAS OF FREEZING RAIN WILL CONTINUE IN THESE AREAS THROUGH THE MORNING. ICE ACCUMULATION OF ONE-HALF INCH OR MORE IS POSSIBLE IN THE ICE STORM WARNING AREA OF NORTHWEST OKLAHOMA. THESE CONDITIONS WILL CREATE HAZARDOUS DRIVING... ESPECIALLY ON BRIDGES. ICE ACCUMULATION ON TREES AND POWER LINES MAY ALSO CAUSE DAMAGE AND POWER OUTAGES THIS MORNING. LIGHTER AMOUNTS OF FREEZING RAIN EXPECTED OVER THE FREEZING RAIN ADVISORY AREA OF NORTHERN AND WEST CENTRAL OKLAHOMA WILL ALSO LEAD TO SLICK CONDITIONS ON ROADWAYS... BRIDGES AND OVERPASSES. IF YOU DO NOT HAVE TO DRIVE... STAY INDOORS. ROADWAYS WILL BE TREACHEROUS. IF YOU HAVE TO BE ON THE ROAD... DRIVE SLOWLY. AVOID SUDDEN STARTS AND STOPS AND BE ESPECIALLY CAUTIOUS WHEN MAKING TURNS. STAY TUNED TO NOAA WEATHER RADIO... LOCAL TELEVISION OR RADIO STATIONS... OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION CONCERNING THIS HAZARDOUS WINTER WEATHER EVENT. SPEG
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:53 AM CST | Flash Flood Warning | OUN | Murray | 2 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.